Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS New Orleans, LA

June 7, 2020Hancock County, Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Jun 7, 2020, 4:27 PM CDT for Hancock County, Harrison County, Jackson County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2020, 4:27 PM CDT (21:27 UTC)
Expired
Jun 7, 2020, 7:30 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Hancock County, MS, Harrison County, MS, Jackson County, MS

The radar

The Mobile radar (KMOB), 79 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.5 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WGUS54 KLIX 072127
FFWLIX
MSC045-047-059-080030-
/O.NEW.KLIX.FF.W.0007.200607T2127Z-200608T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
427 PM CDT Sun Jun 7 2020

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Harrison County in southeastern Mississippi...
  Eastern Hancock County in southern Mississippi...
  Central Jackson County in southern Mississippi...

* Until 730 PM CDT.

* At 426 PM CDT, Doppler radar shows persistent banding of heavy 
  rain associated with Cristobal across the warned area. Up to three 
  inches of rain have already fallen. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Gulfport, Biloxi, Ocean Springs, Long Beach, Moss Point, Bay St.
  Louis, Waveland, St. Martin, Escatawpa, Diamondhead, Gautier,
  D'iberville, Saucier, Helena, Gulf Park Estates, Latimer, Lyman,
  Shoreline Park, Gulf Hills and Vancleave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3033 8846 3037 8859 3034 8873 3036 8883
      3037 8884 3038 8878 3043 8884 3043 8899
      3042 8901 3040 8886 3038 8907 3031 8926
      3036 8928 3037 8935 3034 8938 3031 8933
      3025 8942 3026 8942 3063 8943 3062 8849

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES EACH HOUR

$$

MEFFER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 4:43 AM CDT, 11 hours 44 minutes earlier.

Area forecast discussion, Jun 7, 4:43 AM CDT, 11 hours 44 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
443 AM CDT Sun Jun 7 2020

.DISCUSSION...

All eyes continue to be on Cristobal as is makes it way through
the northern Gulf, now approaching the outer coastal waters of our
warning area. The appearance of Cristobal continues to be more
than of a subtropical storm than a tropical storm with most of the
heavier convection well east of the center. While some
development has occurred since late last night near the center,
it has not been enough to make any significant change to most of
the forecast.

Cristobal is expected to continue to move generally north until
landfall near Terrebonne Bay late this afternoon before tracking
near Houma and then towards the Baton Rouge by tomorrow morning.
It is important to remember that impacts can be felt far from the
center of a landfalling tropical system and that is even more
prevalent in this case given the structure of Cristobal.

The immediate concerns for our area continue to be heavy rain and
surge. Wind impacts surely cannot be ruled out as well as some
isolated tornadoes. For specific details regarding the impacts
expected from Cristobal in our area, please refer to the Hurricane
Local Statement (HLS) issued by our office.

In regards to expected rainfall across the area, the greater focus
will be east of I-55. Rainfall amounts of generally 3-5 inches can
be expected west of I-55. East of I-55, total rainfall ranging
from 5-8 inches with isolated higher amounts will be possible.
With this in mind, the flood watch has been expanded to include
the southwest Mississippi counties. The entire warning area is now
under the flood watch through Tuesday morning. In addition,
rivers will need to be watched closely throughout the event for
possible flooding.

Conditions will begin to slowly improve late tomorrow and into
Tuesday. By Wednesday, a return to normal daily scattered showers
will persist for the rest of the work week with the weekend
looking rather dry.

&&

.AVIATION...

Northern terminals currently with MVFR ceilings, most southern ones
at IFR ceilings. Temporary IFR visibilities in rainbands. Will be
adding a mention of thunder into the forecasts after 15z. Low
ceilings and occasional low visibilities likely to continue
through about 18z Monday before improvements occur. Anticipate
amendments for wind forecast prior to 12z TAF package issuance
this morning and additional amendments after 15z NHC advisory
issuance to accommodate changing wind forecasts for TS Cristobal.
35

&&

.MARINE...

Conditions will continue to deteriorate through the morning hours
as Tropical Storm Cristobal enters the coastal waters. Tropical
Storm conditions will continue to expand across all of the coastal
waters as the day progresses. For more information regarding this
please refer to the Marine Weather Warning (MWW). Strong onshore
flow will continue into Tuesday even as Cristobal moves away.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  82  74  83  75 /  70  90 100  60
BTR  83  75  85  77 /  80  90  90  40
ASD  83  75  85  75 /  90 100 100  50
MSY  82  77  85  78 /  90 100 100  40
GPT  81  76  83  76 /  90 100 100  50
PQL  83  74  85  74 /  90 100 100  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ034>037-039-040-046>050-056>072.

     Flood Watch through Tuesday morning for LAZ034>037-039-040-
     046>050-056>072.

     Coastal Flood Advisory until 7 AM CDT Tuesday for LAZ040-050-058-
     060-061-072.

GM...Tropical Storm Warning for GMZ530-532-534-536-538-550-552-555-
     557-570-572-575-577.

MS...Tropical Storm Warning for MSZ068>071-077-080>082.

     Flood Watch through Tuesday morning for MSZ068>071-077-080>082.

     Coastal Flood Advisory until 7 AM CDT Tuesday for MSZ082.

GM...Tropical Storm Warning for GMZ532-534-536-538-550-552-555-557-
     570-572-575-577.

&&

In the hours before

Local storm report, Jun 7, 11:44 AM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1144 AM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     TROPICAL STORM   N KENNER                29.98N 90.25W
06/07/2020                   JEFFERSON          LA   EMERGENCY MNGR

            LARGE TREE DOWN IN KENNER VIA EMERGENCY MANAGEMENT.

&&

MEGANWIL
Local storm report, Jun 7, 1:53 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
153 PM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     TROPICAL STORM   N PASCAGOULA            30.37N 88.55W
06/07/2020                   JACKSON            MS   BROADCAST MEDIA

            BROADCAST MEDIA REPORTED A TREE DOWN ON A HOUSE IN
            PASCAGOULA,MS.

&&

MEGANWIL

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 10:09 PM CDTRiver Flood WarningLIXPike69 hr
Jun 7, 8:23 AM CDTTornado WarningLIXHarrison22 min
Jun 7, 9:15 AM CDTTornado WarningLIXJackson15 min
Jun 7, 9:22 AM CDTTornado WarningLIXHarrison, Jackson9 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.